Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Has bouts of diarrhoea and extreme tiredness. What could be this?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5374 Questions
I am inquiring for a close friend. He has bouts of diarrhea and extreme tiredness frequently. He is very very active although 77 years old. Had a Dr. appt for this Tues. but would like to know what questions to ask.
Posted Thu, 30 May 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 27 minutes later

Thank you for the query.

In such age every case of bowel problem should be checked with colon cancer. Diarrhea and constipation especially when appears alternately can be a symptoms of colon cancer. Tiredness can be as a result of dehydration or low hemoglobin level. Hemoglobin level decreases with colon cancer as well.
Other symptoms which can be present with this disease are weight lost, blood in stool, abdominal pain, abdominal bloating, lack of appetite, nausea.

If the diarrhea has appeared recently, intestines infection should be also considered. With bacterial or viral diarrhea you may also have nausea, vomiting and fever. If the diarrhea lasts for longer than 48 hours, stool tests should be done.

Doctor should be asked to perform physical examination (see if the abdomen is bloated or painful), rectal examination (to see if there is any lump in the rectum and if there is a blood in stool). You should also discuss about colonoscopy which seems to be necessary. Stool tests also should be considered.

Hope this will help. Feel free to ask further questions.

Above answer was peer-reviewed by
Follow-up: Has bouts of diarrhoea and extreme tiredness. What could be this? 2 hours later
diarrhea on occassion, doesn't alternate with constipation. Has not had weight loss, stool test done awaiting results. From GI specialist. Has not had vomiting or nausea. Abd. is not bloated or painful. Was wondering if these 2 simptoms are related? Will see GP on Tues.
Answered by Dr. Grzegorz Stanko 10 hours later
All mentioned symptoms are not always present. Diarrhea on occasion and tiredness still can indicate some large intestine problem.
And yes, this two symptoms can be related. Tiredness can appear due to low hemoglobin level what is characteristic for large intestine disease.
As stool tests were done, I suggest you to wait for results. Depending of this results, colonoscopy should be considered (it seems really advisable to have this test).

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor